Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 122, NWS Sioux Falls, SD

July 9, 2000Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2000, 10:24 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2000, 10:24 PM CDT (03:24 UTC)
Expired
Jul 9, 2000, 11:00 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:35 PM CDTThunderstorm Wind 52 EMilford, IA
Jul 9, 10:37 PM CDTThunderstorm Wind 54 MSpencer, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3029 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100325
SVRFSD
IAC041-059-100400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 PM CDT SUN JUL 9 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA
  DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 1100 PM CDT

* AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ORLEANS TO 13 MILES WEST OF
  PETERSON...OR FROM 4 MILES NORTHEAST OF SPIRIT LAKE TO 24 MILES
  EAST OF ORANGE CITY...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MILFORD AROUND 1030 PM CDT
  FOSTORIA...SUPERIOR AROUND 1035 PM CDT
  ROYAL...SPENCER AROUND 1040 PM CDT
  PETERSON...TERRIL AROUND 1045 PM CDT
  GREENVILLE AROUND 1055 PM CDT
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 3:20 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SUN JUL 9 2000

MAIN PRBLMS THIS FCST PD IS TSTM DEVELOPMENT 1ST AND 4TH PDS. QUITE
OBVIOUS CAP IS NO LONGER PRESENT. QS SFC BNDRY DRAPPED OVR CNTRL
PTNS OF CWA...FCST TO MOV SEWD THRU THE NIGHT. ONCE AGAIN...
PRIMARILY FOLLOWED ETA SOLN FOR THIS PKG. AREA 88D'S CRNTLY SHOW
ACTIVITY HAS FIRED UP IN CNTRL...WRN SD AS WL AS SMALL PTNS IN THE
FSD CWA. AREA OF OVERNIGHT CONCERN IS MAINLY OVR PARTS OF SW MN AND
NW IA...AS STRONG H9 LLVL JET OF 50 KTS ARND FALLS CITY NEB FEEDS
INTO JUST 10 KTS OVR NW IA. THEREFORE SPEED CONVERGENCE GENERATING
TREMENDOUS LIFT OVR ERN CWA...ESP IN ABV MENTIONED AREAS. PRIMARILY
CONCERNED WITH BACKBUILDING TNGT...WITH GOOD DIFLUENT THKS AND
FRONTOGENESIS. THEREFORE CAUSING SOME PERSISTANT HVY RAINS...ESP IN
THE SE CWA. DECIDED AGAINST A FLASH FLOOD WATCH SINCE FFG VALUES ARE
PRETTY HIGH IN THIS AREA...AS THEY HAVE MISSED MUCH OF THE HVY
RAINFALL LATELY. SVR WX POTENTIAL IS PSBL EARLY THIS EVENING...BUT
VRY WK SPEED AND DIR SHEAR SHOULD INHIBIT LONG-TERM SVR WX PROSPECTS.

SHORT-WV THEN EXITS CWA ON MONDAY...RAPIDLY DECRG THE MSTR CONV.
KEPT THE DIURNAL TEMP SPREADS RATHER SMALL WITH LLVL TROPICAL AIR
MASS IN PLACE. WITH PERSISTANT ERLY FLOW...AND LARGE SCALE
CONVECTION LIKELY TO BREAK OUT OVR IOWA TNGT...AM CONCERNED ABOUT
RESIDUAL LLVL CLOUDS AND FOG MOVG BACK INTO CWA FM THE EAST LATE
SUNDAY NIGHT AND EARLY MONDAY. WORDED EASTERN ZONES THAT WAY. NXT
RIDGE RIDER THEN PROGGED TO MOVE DOWN INTO CWA AS DAY PROGRESSES
ON TUESDAY. GENERATES GOOD LIFT WITH ANY WK CAP EASING AGAIN.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jul 9, 9:34 PM CDT, 50 minutes before
SDZ038>040-050-052>070-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT SUN JUL 9 2000

...SEVERE THUNDERSTORM WATCH NUMBER 559 WHICH WAS IN EFFECT FOR A
LARGE PART OF SOUTHEAST SOUTH DAKOTA HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS SOUTHEAST SOUTH
DAKOTA.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:11 PM CDTTornado WarningFSDLyon, Sioux34 min
Jul 9, 9:39 PM CDTTornado WarningFSDO'Brien, Osceola36 min
Jul 9, 10:14 PM CDTTornado WarningFSDO'Brien, Osceola31 min
Jul 9, 10:18 PM CDTFlash Flood WarningFSDDickinson87 min
Jul 9, 10:39 PM CDTFlash Flood WarningFSDClay, O'Brien96 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.